Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS La Crosse, WI

March 29, 1998Dodge County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 29, 1998, 3:31 PM CST for Dodge County, Mower County, Minnesota. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1998, 3:31 PM CST (21:31 UTC)
Expired
Mar 29, 1998, 4:15 PM CST
In force
44 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Dodge County, MN, Mower County, MN

The radar

The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 3:50 PM CSTHail 1Austin, MN
Mar 29, 3:57 PM CSTHail 0.88Hayfield, MN
Mar 29, 4:12 PM CSTHail 0.75Mantorville, MN
Mar 29, 4:19 PM CSTHail 1.75Mantorville, MN
Mar 29, 4:19 PM CSTHail 0.88Mantorville, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 2:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

612 
WUUS1 KLSE 292132 RRA
SVRLSE
MNC039-099-292215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
331 PM CST SUN MAR 29 1998


* SEVERE THUNDERSTORM WARNING FOR
    DODGE COUNTY - SOUTHEASTERN MINNESOTA
    MOWER COUNTY - SOUTHEASTERN MINNESOTA

* UNTIL 415 PM CST

* SOME LOCATIONS AFFECTED
    AUSTIN
    LANSING
    DODGE CENTER

* AT 325 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
  SEVERE THUNDERSTORMS...
  25 MILES NORTHWEST OF AUSTIN AND
  10 MILES WEST OF AUSTIN NEAR MOSCOW
  THE STORMS WERE MOVING NORTHEAST AT 45 MPH.

* THE STORMS WILL BE NEAR DODGE CENTER AND BROWNSDALE BY 350 PM.

THESE ARE DANGEROUS STORMS WITH HAIL LARGER THAN AN INCH IN
DIAMETER. DO NOT GO OUTDOORS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A STRONG
BUILDING.

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:00 PM CST, 31 minutes earlier.

Area forecast discussion, Mar 29, 3:00 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CST SUN MAR 29 1998

...MAIN FORECAST CHALLENGE THIS EVENING AND TONIGHT WILL BE SEVERE
CONVECTION...

LATEST TRENDS INDICATE SEVERE POTENTIAL INCREASING ACROSS ARX COUNTY
WARNING AREA ALONG WARM FRONT. MAIN THREAT HAS BEEN MOSTLY LARGE HAIL
BUT SHOULD INCLUDE TORNADIC ACTIVITY AS SHEER PROFILES INCREASE. ARX
88D INDICATING SEVERAL SEVERE CELLS.

SECONDARY SURFACE WARM FRONT HAS DEVELOPED AND IS NOW MOVING NORTH
THROUGH THE CWA. THIS SHOULD CONTINUE THROUGHT THE EVENING. LATEST RUC
SHOWING MAX PRESSURE FALL BULLSEYE RIGHT OVER CWA. MID 70 DEGREE AIR AND
AROUND 60 DEGREE DEWPOINTS HAS ADVECTED IN FROM THE SOUTH. SATELLITE
SHOWS CLEAR SKIES IN SOUTHERN PORTION OF CWA.

FORECAST SOUNDINGS SHOW GOOD SEVERE POTENTIAL CONTINUING INTO THE EARLY
MORNING HOURS. WITH GOOD HEATING AND GOOD SURFACE MOISTURE FLUX
CONVERGENCE CONTINUING... EXPECT ACTIVITY TO CONTINUE AND WILL INDICATE
IN SUGGESTIONS. NGM MOS ACCEPTED.

KRC

In the hours before

Local storm report, Mar 29, 1:07 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0947 AM    WADENA                    IA   .75 INCH HAIL
03/29/98   FAYETTE                        DIME SIZED HAIL COVERING
                                          THE GROUND

1005 AM    2N ST OLAF                IA   .75 INCH HAIL
03/29/98   CLAYTON

1005 AM    NEW MINER                 WI   1.75 INCH HAIL
03/29/98   JUNEAU

1027 AM    3S NEW ROME               WI   WIND DAMAGE
03/29/98   ADAMS                          TREES DOWN

1030 AM    NEW ROME                  WI   1.75 INCH HAIL      J
03/29/98   ADAMS

NELSON
Local storm report, Mar 29, 1:07 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0947 AM    WADENA                    IA   .75 INCH HAIL
03/29/98   FAYETTE                        DIME SIZED HAIL COVERING
                                          THE GROUND

1005 AM    2N ST OLAF                IA   .75 INCH HAIL
03/29/98   CLAYTON

1005 AM    NEW MINER                 WI   1.75 INCH HAIL
03/29/98   JUNEAU

1027 AM    3S NEW ROME               WI   WIND DAMAGE
03/29/98   ADAMS                          TREES DOWN

1030 AM    NEW ROME                  WI   1.75 INCH HAIL      J
03/29/98   ADAMS

NELSON
Local storm report, Mar 29, 2:44 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
244 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0218 PM    NEAR MEDFORD              WI   1 INCH HAIL
03/29/98   TAYLOR

TMC
Local storm report, Mar 29, 2:44 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
244 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0218 PM    NEAR MEDFORD              WI   1 INCH HAIL
03/29/98   TAYLOR

TMC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:56 PM CSTSevere Thunderstorm WarningARXWinona34 min
Mar 29, 3:56 PM CSTSevere Thunderstorm WarningARXOlmsted64 min
Mar 29, 4:13 PM CSTTornado WarningARXDodge47 min
Mar 29, 4:18 PM CSTSevere Thunderstorm WarningARXWabasha57 min
Mar 29, 4:39 PM CSTTornado WarningARXWabasha51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.